Hail, Custer
- When
- June 30, 1:15 PM MST
- Where
- Custer County, 5.6 mi SSW of Jewel Cave Natl Mon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.656, -103.874
A severe thunderstorm developed over the southern Black Hills and moved slowly southward into western Fall River County. The storm produced hail to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the southern Black Hills and moved slowly southward into western Fall River County. The storm produced hail to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 9:14 AM MST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1014 AM MDT SAT JUN 30 2012
.DISCUSSION...MORNING CONVECTION HAS NOW PUSHED EAST OF OUR CWFA.
THERE SHOULD BE A BRIEF LULL TO ANY PCPN ACROSS OUR CWFA.
HOWEVER...ALTOCU APPEARS TO BE QUICKLY DEVELOPING ACROSS SWRN SD
NEAR THE CENTER OF UPPER VORT MAX (AS SEEN ON WATER VAPOR
IMAGERY). THIS VORT MAX IN COMBINATION WITH SFC TROF CURRENTLY
PUSHING THROUGH WRN SD WILL BE THE TRIGGER FOR ADDITIONAL
CONVECTION THIS AFTN WITH BEST CHANCES GENERALLY NEAR/EAST OF THE
BLKHLS. SHEAR VALUES ARE BEST TO THE EAST OF THE SFC TROF WHERE
SVR STORMS WILL BE MORE POSSIBLE...GENERALLY EAST OF A KD07-KIEN
LINE.
HAVE UPDATED FORECAST MOSTLY TO INCREASE THE NLY WINDS BEHIND THE
SURFACE TROF...WITH ONLY MINOR ADJUSTMENTS MADE TO AFTN POPS. HIGH
TEMPS MAINLY IN THE 90S LOOK GOOD.
&&
.AVIATION...18Z TAFS
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
ACROSS WESTERN SOUTH DAKOTA...MAINLY NEAR/EAST OF THE BLACK HILLS.
BRIEF MVFR CONDITIONS ARE POSSIBLE NEAR ANY STORMS. OTHERWISE VFR
CONDITIONS ARE EXPECTED THROUGH SUNDAY MORNING.
&&
.PREV DISCUSSION... /ISSUED 742 AM MDT SAT JUN 30 2012/
DISCUSSION...QUICK UPDATE TO ADD ISOLD TSTMS TO OUR FAR ERN ZONES
THROUGH MID MORNING. THIS ACTIVITY SHOULD PUSH EAST OF OUR ZONES
BY LATE MORNING. NOTHING ELSE CHANGED.
PREV DISCUSSION... /ISSUED 313 AM MDT SAT JUN 30 2012/
DISCUSSION...CURRENT SURFACE ANALYSIS PLACES WEAK LOW OVER
EASTERN COLORADO WITH WEAK TROF STRETCHING UP NEAR THE WYO-SODAK
BORDER. TEMPS CONTINUE TO HOLD ON THE MILD SIDE AHEAD OF THE
TROF...WHILE COOLER/DRIER CONDITIONS REMAIN WEST. UPPER LEVEL
ANALYSIS SHOWS BROAD RIDGE OVER THE REGION...THOUGH VARIOUS WEAK
SHORT WAVES ARE NOTED IN THE FLOW...THE CLOSEST ONE NOW PUSHING
THROUGH CNTRL/ERN WYO.
FOR TODAY...INITIAL WAVE PUSHING THROUGH UPPER FLOW SHOULD KEEP
ANY ACTIVITY TO THE SOUTH OF THE AREA. THIS AFTERNOON...NEXT WAVE
PUSHING IN WILL RESULT IN SOME DEVELOPING THUNDERSTORMS...PARTICULARLY
LATER IN THE DAY ONCE CAP STARTS ERODING. STRONGEST INSTABILITY
REMAINS FROM THE BLKHLS EASTWARD WHERE CAPE VALUES OF 1.5-2.5+
KJ/KG ARE NOTED. 0-6 KM BULK SHEAR VALUES OF 30+ KTS ARE ALSO NOTED
IN THIS AREA...SUFFICIENT TO SUPPORT SUPERCELLS. WILL HAVE TO KEEP
AN EYE ON THIS LATER TODAY/EARLY EVE FOR SEVERE POTENTIAL.
CONVECTION WILL END FROM WEST TO EAST THIS EVENING...WITH MAYBE A
FEW LINGERING STORMS AFTER MID OVER SOUTH CNTRL SD.
ON SUNDAY...THERMAL RIDGE AMPLIFIES OVER THE REGION...WITH MANY
LOCATIONS EXPECTED TO PUSH NEAR 100 DEGREES. MODEST CAP IN PLACE
WILL TRY TO KEEP CONVECTION LIMITED OVER SRN/CNTRL CWA...THOUGH WEAK
WAVE MOVING THROUGH MAY RESULT IN A FEW STORMS DEVELOPING. CHANCES
WILL BE HIGHER OVER NWRN SD CLOSER TO A SFC LOW SHIFTING THROUGH
MONTANA. WITH MODEST INSTABILITY AND SHEAR IN PLACE OVER NWRN
CWA...A SEVERE STORM OR TWO WILL BE POSSIBLE.
FOR MONDAY...COOL FRONT SAGS INTO THE AREA AND HANGS UP OVER THE
SERN CWA. WITH MODEST INSTABILITY ALONG/AHEAD OF THE BOUNDARY...WILL
PUT SOME POPS IN...MAINLY OVER SOUTH CNTRL SD...FOR THE AFTERNOON INTO
THE EVENING.
EXTENDED...A LONG-WAVE RIDGE OVER THE CENTRAL UNITED STATES WILL
MAINTAIN A RELATIVELY CONSTANT WEATHER PATTERN FOR TUESDAY THROUGH
SATURDAY OF NEXT WEEK. THIS WILL RESULT IN ABOVE AVERAGE TEMPS AND
BELOW AVERAGE PRECIPITATION. HOWEVER...LOW-LEVEL MOISTURE...STEEP
MIDLEVEL LAPSE RATES...AND PERIODIC WEAK SHORT-WAVE TROUGHS WILL
MAINTAIN A SMALL CHANCE OF THUNDERSTORMS. THIS WILL BE ENHANCED WHEN
MONSOON-LIKE MOISTURE PLUMES ADVECT INTO THE CWA...BUT THIS IS VERY
DIFFICULT TO TIME THAT FAR OUT. NEVERTHELESS...THE ENSEMBLES DO
SUGGEST A RELATIVELY HIGHER CHANCE OF PRECIPITATION ON FRIDAY AS THE
RIDGE BUILDS WESTWARD OVER THE ROCKIES.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN
CAMPBELL-SOUTHERN CAMPBELL.
&&
SHORT TERM...JOHNSON
LONG TERM....BUNKERS
AVIATION...13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT SAT JUN 30 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 600 AM MDT (700 AM CDT) SAT JUN 30 2012 ...FIRE WEATHER WATCH IN EFFECT SUNDAY MORNING THROUGH EARLY SUNDAY EVENING FOR LOW RELATIVE HUMIDITY VALUES AND GUSTY WINDS FOR THE LOWER ELEVATIONS OF NORTHEAST WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE...PARTICULARLY ALONG AND EAST OF A LINE FROM PHILIP TO PINE RIDGE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TEMPERATURES WILL CLIMB TO NEAR 100 DEGREES ON SUNDAY WHILE RELATIVE HUMIDITY VALUES DROP TO UNDER 10 PERCENT OVER THE LOWER ELEVATIONS OF NORTHEAST WYOMING. GUSTY SOUTHERLY WINDS MAY DEVELOP...WHICH COULD RESULT IN CRITICAL FIRE WEATHER CONDITIONS FROM LATE SUNDAY MORNING INTO EARLY SUNDAY EVENING. THERE WILL BE A NEAR DAILY CHANCE FOR THUNDERSTORMS FROM SUNDAY THROUGH FRIDAY FOR VARIOUS PARTS OF THE REGION. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380909, 380910.